MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CONT RECN RING TRL 56/52 LT; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. CONT RECN RING TRL 56/52 LT; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71367156
Medical Device Problem Code Device Handling Problem (3265)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Event or Problem Description
It was reported that, after a thr surgery, the patient experienced a peri-prosthetic failure of a stryker brand acetabular cup.This was planned to be resolved via a revision surgery, on (b)(6) 2023, in which a contour reconstruction ring was going to be used to create a cage cup construct and salvage the joint.However, due to the nature of the remaining bone stock, a cont recn ring trl 56/52 lt would have been needed to verify if there would have been adequate bone to support; during set up for the revision, the device was not available, as this particular trial was not sent along with the implant set or was nowhere to be found.As such, the issue was resolved with a change in surgical technique (a girdlestone procedure was performed instead); without any delay.Patient's current health status is fine, but has no hip due to the girdlestone procedure; as such, movement is impaired to some unknown degree.Follow up is required but it was reported that the patient will be needing a special prosthesis, not available from s+n.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device was not returned for evaluation.The clinical/medical investigation concluded that, based on a review of the information provided, it was noted during set up for the revision of a failed peri-prosthetic stryker acetabular cup, the contour reconstruction ring was not available.The clinical root of cause of the reported event cannot be concluded but human error cannot be ruled out, the exact point of divergence could not be concluded.The patient impact beyond the reported surgical modification to a girdle stone procedure and requiring a special oncology prosthesis.The patient¿s current health status is unknown.Therefore, no further clinical/medical assessment can be rendered.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems is not applicable because of the nature of the alleged failure mode.A review of the risk management file is not applicable because of the nature of the alleged failure mode.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Contributing factors could not be determined due to lack of information provided.Based on this investigation, the need for corrective action is not indicated.If additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
CONT RECN RING TRL 56/52 LT
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16998341
Report Number1020279-2023-01127
Device Sequence Number12405924
Product Code JDG
UDI-Device Identifier03596010451842
UDI-Public03596010451842
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71367156
Device Catalogue Number71367156
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer10/18/2023
Initial Report FDA Received Date05/24/2023
Supplement Report FDA Received Date10/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR
Patient SexFemale